Vaccinations less effective following Tylenol.
Although unpleasant, developing a fever after receiving a vaccine is a healthy immune system response. Thus, preventing this response may actually decrease the effectiveness of vaccinations. This is precisely what Dr. Prymula and colleagues found. Four-hundred and fifty-nine infants who were receiving vaccinations against pneumococcal disease, Haemophilus influenzae type b (Hib), diphtheria, tetanus, whooping cough, hepatitis B, polio and rotavirus were randomly assigned to one of two groups: one group received acetaminophen (the active ingredient in Tylenol) every 6-8 hours for 24 hours following the vaccinations and the other group did not receive any acetaminophen following the vaccinations. Not surprisingly, receiving acetaminophen seemed to protect the infants from developing a fever. However, taking Tylenol also had a negative consequence: compared to the infants who did not receive acetaminophen, infants who received acetaminophen had significantly fewer antibodies against pneumococcal disease, Haemophilus influenzae type b, diphtheria and tetanus toxoids, and for one of the whooping cough antibodies. Although the precise reason for the decreased effectiveness of the vaccines is not known, the decreased effectiveness was not due to the absence of a fever; there was no difference in immune response in infants who developed fevers and those that did not in babies who were given acetaminophen. The researchers believe it is most likely due to acetaminophen's anti-inflammatory response at the injection site, which may disrupt normal antibody responses (although the anti-inflammatory properties of acetaminophen are under debate). It is unknown whether ibuprofen (the active ingredient in Advil) has the same effect. Check out our reviews of the best baby thermometers to make sure you're prepared to assess your baby's fever.
Centers for Disease Control (CDC). (1987). Pertussis immunization; family history of convulsions and use of antipyretics—supplementary ACIP statement. Morbidity and Mortality Weekly Report, 36, 281–82.
Chen, R. T., Clark, T. A., & Halperin, S. A. (2009). The yin and yang of paracetamol and paediatric immunisations. The Lancet, 374(9698), 1339-50.
Graham, G. G., & Scott, K. F. (2005). Mechanism of action of paracetamol. American Journal of Therapeutics, 12, 46–55.
Lewis, K., Cherry J. D., Sachs, M. H., Woo, D. B., Hamilton, R. C., Tarle, J. M., & Overturf, G. D. (1988). The effect of prophylactic acetaminophen administration on reactions to DTP vaccination. American Journal of Diseases of Children, 142, 62–65.
Prymula, R., Siegrist, C., Chlibek, R., Zemlickova, H., Vackova, M., Smetana, J., Lommel, P., Kaliskova, E., Borys, D., & Schuerman, L. (2009). Effect of prophylactic paracetamol administration at time of vaccination on febrile reactions and antibody responses in children: two open-label, randomised controlled trials. The Lancet, 374(9698), 1305-6.